Ohio, 2003Flooding and Damaging Winds in Ohio, May 11, 2003
May 11, 2003 · NWS ILN · 32 events in 24 counties and zones
High winds occurred across much of central and west central Ohio during the afternoon in the wake of a strong cold front. Wind gusts ranged from 50 to 60 mph, downing numerous trees and large limbs.
Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 32
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds occurred across much of central and west central Ohio during the afternoon in the wake of a strong cold front. Wind gusts ranged from 50 to 60 mph, downing numerous trees and large limbs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 11, 12:55 AM EST, 2 hours 20 minutes earlier.
Area forecast discussion, May 11, 12:55 AM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
155 AM EDT SUN MAY 11 2003
*** A 06Z SOUNDING WAS TAKEN AT ILN AND THE DATA WILL BE SENT OUT
SHORTLY ***
WILL TRY TO GET FORECAST PACKAGE OUT A LITTLE EARLY GIVEN SEVERE
WEATHER THREAT. COLD FRONT FORECAST TO PUSH THROUGH FA THIS MORNING
AND SHOULD SEE SHOWERS AND THUNDERSTORMS OVERSPREAD AREA OVER THE
NEXT FEW HOURS AND THEN END FAIRLY QUICKLY FROM WEST TO EAST AS
FRONT PUSHES THROUGH. WILL HANG ON TO PCPN EARLY IN THE WEST AND
THROUGH MID MORNING IN THE EAST. WILL CONTINUE WITH SEVERE WORDING
AND HEAVY RAIN THRREAT AND WILL HANG ON TO FLOOD WATCH THROUGH NOON
ENTIRE FA. THIS PROBABLY A LITTLE LONG...ESPECIALLY IN THE WEST BUT
WILL JUST CANCEL IT ONCE THE PCPN MOVES OUT.
NEXT CONCERN FOR TODAY WILL BE HIGH WINDS IN CAA PATTERN BEHIND
FRONT. MODELS CONTINUE TO SHOW 40 KNOTS AT 925 MB AND THEN 50 OR SO
KNOTS AT 850 MB WITH A GRADUAL INCREASE THROUGH 00Z. TIME HEIGHT
CROSS SECTIONS OF POTENTIAL TEMPERATURE AND WINDS SHOWING NEARLY
VERTICAL DOWNGLIDE FROM ABOUT 800 MB TO THE SURFACE FROM ROUGHLY 12Z
THROUGH 18Z...ESPECIALLY ACROSS THE NORTHERN HALF OF FA. THIS
COINCIDES WITH THE 40 TO 50 KNOT WINDS AND THINK IT WILL BE PRETTY
EASY TO GET SOME OF THIS DOWN TO THE SURFACE. WILL THEREFORE GO WITH
A HIGH WIND WARNING ACROSS THE NORTH HALF OF FA AND CONTINUE WITH
WIND ADVISORY IN THE SOUTH FOR TODAY. CAA LETS UP SOME BY TONIGHT
BUT STILL STRONG WINDS JUST OFF THE SURFACE SO THINK WIND ADVISORY
CONDITIONS WILL BE POSSIBLE OVERNIGHT.
WRAP AROUND MOISTURE DROPS DOWN LATER TONIGHT AND MONDAY. WILL NOT
MESS TOO MUCH WITH CURRENT FORECAST AND KEEP BEST CHANCE OF SHOWERS
ACROSS THE NOTHEAST HALF OF FA.
.ILN....FLOOD WATCH ENTIRE FA UNTIL NOON.
HIGH WIND WARNING NORTH HALF OF FA TODAY THROUGH EARLY
EVENING.
WIND ADVISORY SOUTH HALF OF FA TODAY AND ENTIRE FA TONIGHT.
LOTTHazardous weather outlook, May 10, 5:12 AM EST, 22 hours 3 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-101215-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
612 AM EDT SAT MAY 10 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.
.DAY ONE...TODAY
THE STORM PREDICTION CENTER HAS PLACED EASTERN INDIANA IN A MODERATE
RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE REST OF THE
AREA IS UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS.
WARM AND HUMID AIR WILL REMAIN IN PLACE ACROSS THE REGION TODAY.
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS MORNING WITH A CHANCE
OF THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING. SHOWERS AND
THUNDERSTORMS WILL BECOME MORE WIDESPREAD AFTER MIDNIGHT AS A COLD
FRONT APPROACHES FROM THE WEST. THE PRIMARY SEVERE WEATHER THREAT
THIS MORNING WILL BE LARGE HAIL. THE PRIMARY SEVERE WEATHER THREAT
LATER THIS AFTERNOON AND TONIGHT WILL BE LARGE HAIL AND DAMAGING
WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A STRONG COLD FRONT IS FORECAST TO MOVE THROUGH THE REGION SUNDAY
MORNING. THERE WILL LIKELY BE A LINE OF SHOWERS AND THUNDERSTORMS
AHEAD OF THE FRONT...WHICH COULD CONTAIN SEVERE THUNDERSTORMS.
WINDY CONDITIONS ARE FORECAST BEHIND THE FRONT ON SUNDAY...LASTING
INTO MONDAY. THESE WINDS MAY BE STRONG ENOUGH TO WARRANT EITHER
WIND ADVISORIES OR WARNINGS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, May 11, 1:33 AM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
233 AM EDT SUN MAY 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 AM 2 N WAVERLY OH FLOOD
05/10/03 PIKE US 23 CLOSED DUE TO
HIGHWATER
1130 AM COUNTY WIDE OH FLASH FLOOD
05/10/03 HIGHLAND
1215 PM COUNTYWIDE OH WIND DAMAGE
05/10/03 BROWN TREES DOWN ACROSS THE
COUNTY
0100 PM SEAMAN OH WIND DAMAGE
05/10/03 ADAMS TREES DOWN BETWEEN ROUTE
52 AND 247
0130 PM COUNTYWIDE IN WIND DAMAGE
05/10/03 WAYNE TREES DOWN ACROSS THE
COUNTY
0100 PM COUNTYWIDE OH FLASH FLOOD
05/10/03 BROWN WATER ON SEVERAL ROADS
0130 PM WEST UNION OH FLASH FLOOD
05/10/03 ADAMS HIGH WATER ON ROUTE 41S
0225 PM CONNERSVILLE IN WIND DAMAGE
05/10/03 FAYETTE SEVERAL LARGE LIMBS DOWN
0225 PM LIBERTY IN WIND DAMAGE
05/10/03 UNION SEVERAL TRESS DOWN
0230 PM CONNERSVILLE IN FLOOD
05/10/03 FAYETTE SEVERAL ROADS CLOSED
0300 PM ENON OH FLOOD
05/10/03 CLARK 6 INCHES OF WATER ON
INTERSTATE 70
0330 PM COUNTYWIDE OH FLOOD
05/10/03 MONTGOMERY HIGHS WATER ON ROADS
0300 PM 1 NW CAMDEN OH WIND DAMAGE
05/10/03 PREBLE SEVERAL TRESS DOWN AND
ROOF BLOWN OFF BARN
0300 PM COUNTYWIDE IN FLOOD
05/10/03 WAYNE HIGH WATER ON ROADS
0350 PM GLENDALE OH FLOOD
05/10/03 HAMILTON WATER COVERING ROADS
RLGEvent by event
22 high wind, 7 thunderstorm wind, 3 flood. Local standard time, as filed.
Thunderstorm Wind, Logan
- When
- May 11, 3:15 AM EST to 3:25 AM EST
- Where
- Logan County, Lakeview
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.388, -83.766 (the zone’s center; the record gives no point)
Numerous trees were downed across the northern part of the county.
Thunderstorm Wind, Mercer
- When
- May 11, 3:15 AM EST to 3:35 AM EST
- Where
- Mercer County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.540, -84.629 (the zone’s center; the record gives no point)
Large limbs were downed across the county.
Thunderstorm Wind, Shelby
- When
- May 11, 3:20 AM EST to 3:24 AM EST
- Where
- Shelby County, 5 mi E of Sidney
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.332, -84.205 (the zone’s center; the record gives no point)
Several tress were knocked down.
Thunderstorm Wind, Clinton
- When
- May 11, 3:35 AM EST to 3:39 AM EST
- Where
- Clinton County, Blanchester
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.415, -83.808 (the zone’s center; the record gives no point)
Thunderstorm Wind, Brown
- When
- May 11, 3:40 AM EST to 3:43 AM EST
- Where
- Brown County, Feesburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.934, -83.867 (the zone’s center; the record gives no point)
Several trees and powerlines were knocked down.
Thunderstorm Wind, Highland
- When
- May 11, 3:45 AM EST to 3:50 AM EST
- Where
- Highland County, 8 mi NW of Hillsboro
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 39.185, -83.601 (the zone’s center; the record gives no point)
A roof was blown off a mobile home and several trees up to two feet in diameter were snapped near the base of the trunk along Dade Road. A storm survey determined the damage was caused by straight line winds, with gusts estimated up to 70 MPH.
Thunderstorm Wind, Hocking
- When
- May 11, 5:00 AM EST to 5:04 AM EST
- Where
- Hocking County, Haydenville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.497, -82.479 (the zone’s center; the record gives no point)
High Wind, Auglaize
- When
- May 11, 5:41 AM EST to 9:00 AM EST
- Where
- Auglaize forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.283, -83.983
Flood, Mercer
- When
- May 11, 6:00 AM EST to 6:20 AM EST
- Where
- Mercer forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.483, -83.917
Early morning thunderstorms along a cold front produced heavy rain across portions of west central and central Ohio. Several areas recieved two to three inches from the storms, in addition to heavy rain over the previous few days. The heavy rain caused flooding of numerous roads.
Flood, Auglaize
- When
- May 11, 6:00 AM EST to 7:30 AM EST
- Where
- Auglaize forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.283, -84.050
Early morning thunderstorms along a cold front produced heavy rain across portions of west central and central Ohio. Several areas recieved two to three inches from the storms, in addition to heavy rain over the previous few days. The heavy rain caused flooding of numerous roads.
Flood, Hocking
- When
- May 11, 6:45 AM EST to 7:10 AM EST
- Where
- Hocking forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.550, -84.617
Early morning thunderstorms along a cold front produced heavy rain across portions of west central and central Ohio. Several areas recieved two to three inches from the storms, in addition to heavy rain over the previous few days. The heavy rain caused flooding of numerous roads.
High Wind, Logan
- When
- May 11, 8:00 AM EST to 10:00 AM EST
- Where
- Logan forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.883, -83.983
High Wind, Pickaway
- When
- May 11, 10:00 AM EST to 12:00 PM EST
- Where
- Pickaway forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.483, -82.333
High Wind, Champaign
- When
- May 11, 11:00 AM EST to 1:00 PM EST
- Where
- Champaign forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.283, -83.717
High Wind, Darke
- When
- May 11, 11:00 AM EST to 1:00 PM EST
- Where
- Darke forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.133, -84.619 (the zone’s center; the record gives no point)
High Wind, Warren
- When
- May 11, 12:00 PM EST to 2:00 PM EST
- Where
- Warren forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.428, -84.167 (the zone’s center; the record gives no point)
High Wind, Hardin
- When
- May 11, 12:00 PM EST to 2:00 PM EST
- Where
- Hardin forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.662, -83.659 (the zone’s center; the record gives no point)
High Wind, Franklin
- When
- May 11, 12:00 PM EST to 2:00 PM EST
- Where
- Franklin forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.970, -83.009 (the zone’s center; the record gives no point)
High Wind, Fayette
- When
- May 11, 12:00 PM EST to 2:00 PM EST
- Where
- Fayette forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.560, -83.456 (the zone’s center; the record gives no point)
High Wind, Madison
- When
- May 11, 12:15 PM EST to 2:15 PM EST
- Where
- Madison forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.894, -83.400 (the zone’s center; the record gives no point)
High Wind, Licking
- When
- May 11, 12:30 PM EST to 2:30 PM EST
- Where
- Licking forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.092, -82.483 (the zone’s center; the record gives no point)
High Wind, Miami
- When
- May 11, 12:30 PM EST to 2:30 PM EST
- Where
- Miami forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.053, -84.229 (the zone’s center; the record gives no point)
High Wind, Logan
- When
- May 11, 1:00 PM EST to 3:00 PM EST
- Where
- Logan forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.388, -83.766 (the zone’s center; the record gives no point)
High Wind, Ross
- When
- May 11, 1:00 PM EST to 3:00 PM EST
- Where
- Ross forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.338, -83.057 (the zone’s center; the record gives no point)
High Wind, Hocking
- When
- May 11, 1:00 PM EST to 3:00 PM EST
- Where
- Hocking forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.497, -82.479 (the zone’s center; the record gives no point)
High Wind, Delaware
- When
- May 11, 1:00 PM EST to 3:00 PM EST
- Where
- Delaware forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.278, -83.005 (the zone’s center; the record gives no point)
High Wind, Clark
- When
- May 11, 1:00 PM EST to 3:00 PM EST
- Where
- Clark forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.917, -83.784 (the zone’s center; the record gives no point)
High Wind, Preble
- When
- May 11, 1:45 PM EST to 4:00 PM EST
- Where
- Preble forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.742, -84.648 (the zone’s center; the record gives no point)
High Wind, Montgomery
- When
- May 11, 2:00 PM EST to 4:00 PM EST
- Where
- Montgomery forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.755, -84.291 (the zone’s center; the record gives no point)
High Wind, Greene
- When
- May 11, 3:00 PM EST to 5:30 PM EST
- Where
- Greene forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.692, -83.890 (the zone’s center; the record gives no point)
High Wind, Brown
- When
- May 11, 5:27 PM EST to 6:30 PM EST
- Where
- Brown forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.934, -83.867 (the zone’s center; the record gives no point)
High Wind, Logan
- When
- May 11, 6:00 PM EST to 6:30 PM EST
- Where
- Logan forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.388, -83.766 (the zone’s center; the record gives no point)
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Kentucky, May 11, 20031 death · 17 injured · $16 million · F2 · 33 events
- Tornadoes in Tennessee, May 11, 20031 injured · $5.0 million · F3 · 6 events
- Tornado in Kentucky, May 11, 20032 injured · $400,000 · F3 · 1 event
- Rip Current in Florida, May 11, 20031 death · 1 event
- Strong Wind in Ohio, May 11, 2003$1.2 million · 28 events
- Flooding in Michigan, May 11 to 14, 2003$2.0 million · 6 events
- Tornado and Damaging Winds in New York, May 11, 2003$310,000 · F1 · 5 events
- Damaging Winds in Tennessee, May 11, 2003$121,000 · 80 kt wind · 36 events
- High Wind in Iowa, May 11, 2003$250,000 · 1 event
- High Wind in Illinois, May 11, 2003$250,000 · 1 event
- Strong Wind in Pennsylvania, May 11, 2003$100,000 · 3 events
- Damaging Wind in Kentucky, May 11, 2003$100,000 · 80 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363483, 5363485, 5363484, 5363486, 5363487, 5363489, 5363488, 5362036, 5362033, 5362034, 5362035, 5362037, 5362083, 5362084, 5362089, 5362085, 5362086, 5362087, 5362088, 5362090, 5362094, 5362096, 5362091, 5362092, 5362093, 5362095, 5362097, 5362098, 5362099, 5362100, 5362101, 5362102.